Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 23, 2017, 6:08 PM CDT for LaPorte County, Marshall County, Starke County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- Jul 23, 2017, 6:43 PM CDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Marshall County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:35 PM CDT | TSTM WND GST 41 | 2 Ese Brems, IN | AWOS STATION OXI, 2 ESE BREMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
363
WUUS53 KIWX 232308
SVRIWX
INC091-099-149-240000-
/O.NEW.KIWX.SV.W.0111.170723T2308Z-170724T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
708 PM EDT SUN JUL 23 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Starke County in northwestern Indiana...
Northwestern Marshall County in north central Indiana...
Southern La Porte County in northwestern Indiana...
* Until 800 PM EDT/700 PM CDT/
* At 708 PM EDT/608 PM CDT/, a severe thunderstorm was located near
Wanatah, or 7 miles southeast of Westville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Westville, Knox, Kingsford Heights, Wanatah, Hamlet, Koontz Lake,
Oak Grove, Hanna, Thomaston, Ober, South Center, Salem Heights,
South Wanatah, Brems, Tracy, Tyner, Union Mills, Donaldson, Haskell
and Grovertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4145 8693 4153 8690 4147 8653 4143 8652
4143 8647 4146 8647 4144 8632 4125 8643
4136 8693
TIME...MOT...LOC 2308Z 286DEG 35KT 4146 8682
HAIL...1.00IN
WIND...60MPH
$$
GH2 follow-up statements
316
WWUS53 KIWX 232326
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
726 PM EDT SUN JUL 23 2017
INC091-099-149-240000-
/O.CON.KIWX.SV.W.0111.000000T0000Z-170724T0000Z/
Starke IN-Marshall IN-La Porte IN-
726 PM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
EDT/700 PM CDT/ FOR NORTHEASTERN STARKE...NORTHWESTERN MARSHALL AND
SOUTHEASTERN LA PORTE COUNTIES...
At 726 PM EDT/626 PM CDT/, a severe thunderstorm was located over
Hamlet, or 8 miles north of Knox, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Knox, Hamlet, Koontz Lake, Oak Grove, South Center, Donaldson, Salem
Heights, Brems, Tyner, Grovertown and Ober.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4147 8653 4143 8652 4143 8647 4146 8647
4144 8632 4125 8643 4133 8679 4149 8665
TIME...MOT...LOC 2326Z 286DEG 35KT 4141 8659
HAIL...1.00IN
WIND...60MPH
$$
GH746
WWUS53 KIWX 232343
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
743 PM EDT SUN JUL 23 2017
INC091-099-149-232353-
/O.CAN.KIWX.SV.W.0111.000000T0000Z-170724T0000Z/
Starke IN-Marshall IN-La Porte IN-
743 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARKE...
NORTHWESTERN MARSHALL AND SOUTHEASTERN LA PORTE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4147 8653 4143 8652 4143 8647 4146 8647
4144 8632 4125 8643 4133 8679 4149 8665
TIME...MOT...LOC 2341Z 286DEG 35KT 4136 8638
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:12 PM CDT, 56 minutes earlier.
Area forecast discussion, Jul 23, 5:12 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 612 PM EDT Sun Jul 23 2017 .SYNOPSIS... Issued at 612 PM EDT Sun Jul 23 2017 A cold front will bring low chances for scattered showers and thunderstorms this this evening along and west of US 31. Drier and cooler air then filters in behind this front tonight into early next week. Highs on Monday will reach the mid 70s to near 80 degrees, with highs on Tuesday in the upper 70s to low 80s. Warmer and dry then into Wednesday before the next cold front brings renewed rain and storm chances Wednesday night into Thursday. && .SHORT TERM...(This Evening through Monday) Issued at 210 PM EDT Sun Jul 23 2017 The main focus for the remainder of the afternoon and early evening will be on shower/storm coverage and intensity. Very subtle/diffuse boundaries on the leading edge of an approaching mid level shortwave trough may provide enough of a focus for isolated to widely scattered showers/storms across ne IN/nw OH/sc Lower MI during the mid-late afternoon. Weak forcing/convergence with overall moisture quality in question should limit the coverage and intensity, though cannot rule out an isolated stronger storm given MLCAPE values near 1500-2000 j/kg and deep layer shear ~30 knots. The other feature of note will be scattered convection expected to develop across ne IL/srn WI near the primary cold front. This activity will attempt to survive into areas mainly west of US 31 early this evening, weakening and shifting more south with time thanks to waning diurnal instability and orientation of main instability axis. Passage of the synoptic scale trough will allow cooler and much drier air to filter in later tonight into Monday as flow in the low levels back north-northeast post-frontal. Subsidence/height rises in wake of the trough, with sfc high pressure gradually building in from the northwest, will result in dry conditions and only a scattered CU field on Monday. && .LONG TERM...(Monday Night through Sunday) Issued at 210 PM EDT Sun Jul 23 2017 Dry and noticeably less humid conditions will persist into Monday night and Tuesday under high pressure surface and aloft. Heat/humidity levels then increase into Wednesday as southwest flow returns in advance of an approaching cold front expected to move through the local area later Wednesday night-Thursday with the only real threat for showers/storms during the long term period. Chances for severe storms appear low given marginal shear profiles and unfavorable diurnal timing (another weakening/early morning MCS?). Ample moisture return (not surprising for late July in the Corn Belt) and slowing nature to the frontal slope/convection as it becomes more aligned to weaker mid- level flow could pose a heavy rain threat. This return to storm chances and higher humidity will be brief as the next Canadian shortwave southeast through the Great Lakes brings high pressure and dry conditions back into the picture Friday into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 612 PM EDT Sun Jul 23 2017 VFR this period as high pressure builds through the wrn lakes. Storms over nw IN will slide swwd of the terminals near term and pose no threat. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel/T SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 2:42 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 342 PM EDT Sun Jul 23 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-241945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into early this evening. The main threats with any thunderstorms will be wind gusts in excess of 30 mph, lightning, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-241945- La Porte-Berrien- 342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight Isolated thunderstorms will be possible late this afternoon into early this evening. The main threats with any thunderstorms will be wind gusts in excess of 30 mph, lightning, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous swimming conditions will be possible on Lake Michigan beaches on Monday. There is a chance for thunderstorms Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-241945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 342 PM EDT Sun Jul 23 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Isolated thunderstorms will be possible late this afternoon into early this evening. Strong to severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions may become hazardous for small craft on Monday. There is a chance for thunderstorms Wednesday night into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 23, 4:47 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
547 PM EDT SUN JUL 23 2017
INZ018-027-OHZ015-024-232230-
Adams-Allen-Van Wert-Paulding-
547 PM EDT SUN JUL 23 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALLEN...
NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES...
At 546 PM EDT, strong thunderstorms were clustered over New Haven,
moving southeast at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Fort Wayne, New Haven, Woodburn, Monroeville, Convoy, Middletown,
Dixon, Poe, Harlan, Edgerton In Allen County, Hessen Cassel,
Monmouth, Wallen, Zulu, Maples, Mcgill, Cuba, Hoagland, Tillman and
Townley.
This includes the following highways...
Interstate 469 near mile marker 6, and between mile markers 9 and
30.
Interstate 69 in Indiana between mile markers 304 and 315.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4087 8508 4092 8507 4092 8512 4116 8533
4120 8490 4091 8461 4085 8506
TIME...MOT...LOC 2146Z 309DEG 26KT 4107 8506
GHSpecial weather statement, Jul 23, 5:37 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Northern Indiana 637 PM EDT SUN JUL 23 2017 OHZ016-025-232330- Allen-Putnam- 637 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM AND NORTHEASTERN ALLEN COUNTIES... At 637 PM EDT, a strong thunderstorm was located over Kalida, or 9 miles west of Ottawa, moving southeast at 30 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Ottawa, Bluffton, Columbus Grove, Kalida, Pandora, Glandorf, Cairo, Beaverdam, Vaughnsville, Rimer and Rockport. This includes Interstate 75 between mile markers 132 and 141. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4093 8433 4109 8425 4100 8388 4073 8388 TIME...MOT...LOC 2237Z 295DEG 24KT 4099 8423 GH
Local storm report, Jul 23, 5:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG NAPOLEON 41.40N 84.13W
07/23/2017 HENRY OH PUBLIC
STORE WITHIN A STRIP MALL HAD THEIR ICE
FREEZER TIP OVER. WAS ALSO HOLDING SLIDING
DOORS SHUT. THEY WERE BENT OUT 3 TO 4". ALSO
HAD A SHORT TIME OF AN ESTIMATED QUARTER
SIZED HAIL.
&&
CRLocal storm report, Jul 23, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
701 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 S BELL CENTER 40.82N 86.65W
07/23/2017 WHITE IN EMERGENCY MNGR
UPDATED REPORT: ROOF ON A ONE STORY HOUSE ON
1150 E WAS SHIFTED SIDEWAYS. SEVERAL TREES
DOWNED, ONE SNAPPED IN HALF. TREE DIAMETERS
RANGED FROM 1 TO 3 FEET AND APPEAR TO BE IN
GOOD HEALTH.
&&
MCDSpecial weather statement, Jul 23, 6:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
604 PM CDT SUN JUL 23 2017
INZ003-012-232330-
La Porte-Starke-
604 PM CDT SUN JUL 23 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STARKE AND LA PORTE
COUNTIES...
At 604 PM CDT, strong thunderstorms were clustered over Wanatah, or 8
miles southeast of Westville, moving east at 40 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
La Porte, Westville, Knox, Kingsford Heights, Wanatah, Hamlet, La
Crosse, Koontz Lake, Oak Grove, Hanna, Kingsbury, Ober, Pinhook,
English Lake, Salem Heights, Fish Lake, Otis, Brems, Stillwell and
Winona.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 45.
Interstate 94 in Indiana near mile marker 33.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4166 8693 4159 8649 4153 8650 4151 8653
4143 8652 4143 8648 4119 8647 4127 8693
TIME...MOT...LOC 2304Z 286DEG 35KT 4143 8684
GHLocal storm report, Jul 23, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 S BELL CENTER 40.82N 86.65W
07/23/2017 WHITE IN EMERGENCY MNGR
DELAYED REPORT. A BOAT PARKED IN THE
DRIVEWAY OF A HOUSE ON 1150 E WAS MOVED
SEVERAL YARDS INTO A PINE TREE, KNOCKING IT
DOWN. NO SIZE INFORMATION ABOUT THE BOAT
AVAILABLE. HOUSE HAD ROOF DAMAGE. OBSERVED
DEBRIS FLYING THROUGH THE AIR.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:31 PM CDT | Special Weather Statement | IWX | Fulton | 29 min |
| Jul 23, 2:52 PM CDT | Special Weather Statement | IWX | Cass | 23 min |
| Jul 23, 3:01 PM CDT | Special Weather Statement | IWX | Miami | 29 min |
| Jul 23, 3:18 PM CDT | Special Weather Statement | IWX | DeKalb | 42 min |
| Jul 23, 4:01 PM CDT | Special Weather Statement | IWX | Allen | 44 min |
| Jul 23, 4:47 PM CDT | Special Weather Statement | IWX | Allen | 43 min |
| Jul 23, 6:04 PM CDT | Special Weather Statement | IWX | LaPorte, Starke | 26 min |
| Jul 23, 6:42 PM CDT | Special Weather Statement | IWX | Pulaski | 48 min |
| Jul 23, 6:52 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.